THERE HAS BEEN a growing feeling of alarm in the general community as well as among institutional psychiatrists regarding reports which indicate that the use of psychotropic medication may cause an increasing number of mentally ill patients to suffocate by choking on their food.
Reports on serious impairments of the swallowing mechanism attributable to the side effects of psychotropic drugs appeared in the literature soon after the introduction of the phenothiazines. Since 1956, there has been a steady flow of case reports linking death from asphyxiation to the use of psychopharmaca. Feldman1 stated in 1957: "If this is a newly noted complication of ataraxic therapy, it would rank in clinical significance with such untoward effects as agranulocytic anginas."
To our knowledge, there has to date been no careful examination of asphyxial deaths in a satisfactorily large series of cases. The majority of reports rested on case material too
von Brauchitsch H, May W. Deaths From Aspiration and Asphyxiation in a Mental Hospital. Arch Gen Psychiatry. 1968;18(2):129–136. doi:10.1001/archpsyc.1968.01740020001001
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: